Steroid shot to eardrum defeats dizziness
Meniere's disease is a debilitating condition, causing dizzy spells so severe that sufferers sometimes can't stand on their own for up to 24 hours – they may also experience temporary hearing loss, nausea and even vomiting. While there is a treatment, it can cause permanent loss of hearing. Now, however, it turns out that a steroid injection to the affected inner ear may be just as effective, but without any side effects.
Ordinarily, Meniere's disease is treated by injecting the antibiotic gentamicin into the ear. While this does help prevent the dizziness attacks, it also kills inner ear cells, sometimes leading to permanent hearing damage. Although steroids have been suggested as an alternate treatment before, their efficacy has been questioned.
Sick of Ads?
Join more than 500 New Atlas Plus subscribers who read our newsletter and website without ads.
It's just US$19 a year.More Information
That's where the new study comes in.
Conducted at Imperial College London, it involved a total of 60 test subjects suffering from severe Meniere's disease. Half of them received gentamicin, while the other half got the steroid methylprednisolone injected through the ear drum – neither group knew which treatment they were receiving.
After two years, both groups experienced about 90 percent less attacks than before starting treatment. The difference, however, was that the steroid group was able to hear spoken words more clearly. It should be noted that the steroid injections did themselves sometimes cause brief dizzy spells, plus more injections were needed to get the same effect as the antibiotic.
"For a patient who lives in a remote location where accessing repeat injections would be difficult, then gentamicin would be an option," says lead scientist Prof. Adolfo Bronstein. "However, if a patient is able to receive repeat injections, and is concerned about future hearing loss, the steroid injections may be a better choice."
A paper on the research was recently published in the journal The Lancet.
Source: Imperial College London